Wisconsin, 2012

Hail and Damaging Wind in Wisconsin, May 28, 2012

May 28, 2012 · NWS ARX · 2 events in 1 county or zone

Thunderstorms developed along and ahead of cold front during the afternoon of May 28th over central Wisconsin. These storms produced isolated reports of large hail and damaging winds near Big Spring (Adams County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed along and ahead of cold front during the afternoon of May 28th over central Wisconsin. These storms produced isolated reports of large hail and damaging winds near Big Spring (Adams County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 28, 1:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, May 28, 1:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
216 PM CDT MON MAY 28 2012

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
216 PM CDT MON MAY 28 2012

SLOWLY PROGRESSING UPPER LOW OVER THE DAKOTAS WILL BRING ONE LAST
SEVERE WEATHER THREAT THIS AFTERNOON BEFORE PATTERN CHANGE LEADS TO
COOLER REGIME. BESIDES CLEAN UP OF STORM ACTIVITY TODAY...MAIN
THREAT NEXT FEW DAYS WILL BE LOCATION OF RAIN THREATS WITH SERIES OF
SHORT WAVES IN WEST-NORTHWEST FLOW.

INITIAL COLD FRONT OR SURFACE TROUGH MOVING THROUGH REGION AS OF 18Z
WITH SECONDARY STRONGER COLD FRONT STILL MOVING ACROSS WESTERN
MINNESOTA. AHEAD OF THIS INITIAL TROUGH...SURFACE CAPE VALUES OF
1000-1500 J/KG ARE IN PLACE. HIGHER DEEP SHEAR VALUES ARE ENTERING
AREA AS WELL BUT LOWER LEVEL SHEAR NOT SUPPORTIVE OF TORNADO THREAT.
SHEAR MIGHT BE TOO STRONG TODAY WITH RELATIVELY LIMITED CAPE TO
GENERATE PROLONGED UPDRAFTS. COULD SEE SOME SMALL SUPERCELLS WITH
WIND AND HAIL THREAT BUT CONFIDENCE IS LOW IN SEVERE POTENTIAL.
STORMS ARE FAST MOVING AS WELL SO EXPECT THIS ACTIVITY TO BE EAST
SOON AND WATCH WILL LIKELY BE REMOVED WELL BEFORE EXPIRATION.

ANOTHER THREAT FOR STORMS IS CLOSER TO SHORT WAVE ACROSS CENTRAL
MINNESOTA INTO NORTHERN WISCONSIN GOING INTO THIS EVENING. APPEARS
MAIN THREAT WOULD STAY NORTH OF SERVICE AREA BUT HIGHER CAPE VALUES
SOUTH COULD BRING SMALL RISK CLOSER TO INTERSTATE 94. EVEN SOME
HINTS IN MESOSCALE MODELS OF DEVELOPMENT ALONG SECONDARY COLD FRONT
SOUTH INTO IOWA BUT WILL DISREGARD THAT SOLUTION. OVERALL EXPECT
WEST WINDS TO QUIET STORM THREAT DOWN THIS EVENING WITH ANY DIURNAL
CLOUDS CLEARING OUT PRETTY QUICKLY AND COOLER...DRIER AIR SWEEPING
IN.

AFTER TONIGHT EVOLUTION OF UPPER SYSTEMS AND SHORT WAVE TROUGHS IN
WESTERLY TO NORTHWEST FLOW WILL DICTATE MID WEEK WEATHER WITH COOLER
TEMPERATURES AND RAIN THREATS.

28.12Z SHORT TERM MODEL GUIDANCE CONTINUES TO MOVE UPPER LOW EAST
INTO NORTHERN GREAT LAKES ON TUESDAY. STILL SEEING HINTS THAT SHORT
WAVE ON BACK SIDE OF LOW COULD DROP INTO CYCLONIC FLOW KEEPING MORE
CLOUDS ACROSS MAINLY NORTHERN WISCONSIN ALONG WITH SMALL SHOWER
THREAT.

BY WEDNESDAY FOCUS IS MORE UPSTREAM WHERE STRONGER SHORT WAVE TROUGH
IS PROGGED TO CROSS CANADIAN ROCKIES AND DROP INTO MIDWEST. CONTINUE
TO SEE MODEL DIFFERENCES WITH ECMWF REMAINING FURTHER NORTH AND MORE
PROGRESSIVE WITH FEATURE...WHILE PREFERRED BLEND OF 28.12Z NAM/GFS
ARE STRONGER BUT FURTHER SOUTH. LOOKS LIKE MOST OF WEDNESDAY SHOULD
BE DRY BUT EXPECT INCREASING CLOUDS AHEAD OF THIS FEATURE WITH RAIN
THREAT MOVING INTO THE AREA WEDNESDAY NIGHT. HIGHER RAIN RISK ACROSS
IOWA INTO ILLINOIS WHICH COULD LAST INTO THURSDAY NIGHT DEPENDING ON
DEVELOPMENT OF UPPER LOW. COLDER AIR MOVING IN ALONG WITH CLOUDS AND
RAIN COULD KEEP THURSDAY TEMPERATURES EVEN COLDER THAN FORECAST SO
MAY TRIM A BIT. EITHER WAY CERTAINLY A CHILLY LATE MAY DAY.

.LONG TERM...FRIDAY THROUGH MONDAY
216 PM CDT MON MAY 28 2012

FORECAST A BIT UNCLEAR IN MEDIUM RANGE AS MEAN UPPER TROUGH
TRANSITIONS INTO MEAN RIDGE. UPPER LOW PROGRESS HANDLED A BIT
DIFFERENT BETWEEN GUIDANCE BUT COULD HAVE LINGERING SHOWER ACTIVITY
AROUND ON FRIDAY...ESPECIALLY IF ECMWF VERIFIES OR IS TRENDING
CORRECT. HEIGHTS BEGIN TO BUILD ON SATURDAY SO WARMING TREND LOOKS
REASONABLE. UNSURE AT THIS POINT ON OVERALL RAIN THREAT WITH LIKELY
WARM AIR ADVECTION TAKING PLACE SO SOME SMALL CHANCES INCLUDED
DURING THIS TRANSITION PHASE. ENSEMBLES TEND TO KEEP SMALL RAIN
THREAT AROUND BUT IF TREND OF BUILDING...STRONGER RIDGE DEVELOPS
LIKE 28.12Z ECMWF IS HINTING...REGIME COULD BE MUCH DRIER AND WARMER
THAN CURRENT FORECASTS...ESPECIALLY GOING INTO FOLLOWING WEEK.

&&

.AVIATION...TONIGHT AND TUESDAY
1234 PM CDT MON MAY 28 2012

A COLD FRONT AND UPPER LEVEL TROUGH WILL MOVE EAST THROUGH WISCONSIN
THIS AFTERNOON. THERE WILL BE ENOUGH INSTABILITY FOR SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP MAINLY EAST OF A WISCONSIN
RAPIDS TO OELWEIN IOWA LINE. AS A RESULT...TOOK OUT THE MENTION OF
VCTS AT THE KLSE TAF. THERE WILL BE ENOUGH SHEAR FOR A FEW OF
THUNDERSTORMS TO BECOME SEVERE. THE MAIN SEVERE WEATHER THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS. AS THE COLD FRONT MOVES THROUGH
THE AREA THE WINDS WILL CHANGE FROM SOUTH TO WEST. HOWEVER THERE
WILL BE NO CHANGE IN THE WIND SPEED /15 TO 20 KNOTS/.

ANOTHER SHORT WAVE TROUGH WILL MOVE ACROSS NORTHERN WISCONSIN LATE
THIS AFTERNOON AND EVENING. THIS WILL PROVIDE A CHANCE OF SHOWERS
AND THUNDERSTORMS ACROSS TAYLOR AND CLARK COUNTIES. THERE MAY BE
SOME SMALL HAIL ASSOCIATED WITH A FEW OF THESE STORMS.

ON TUESDAY MORNING...STRONGER WINDS FROM ALOFT WILL BE MIXED DOWN
TO THE SURFACE AS DIURNAL HEATING OCCURS. WIND GUSTS WILL RANGE
FROM 15 TO 30 KNOTS. THE STRONGEST WIND GUSTS WILL BE FOUND ACROSS
NORTHEAST IOWA AND SOUTHEAST MINNESOTA.

&&

.HYDROLOGY...
216 PM CDT MON MAY 28 2012

RECENT HEAVY RAINS ACROSS MAINLY CENTRAL MINNESOTA HAVE STARTED THE
RISE ON THE MISSISSIPPI RIVER. WHILE THE CORPS OF ENGINEERS IS
TRYING TO HOLD SOME WATER IN RESERVE UPSTREAM...RIVER LEVELS ARE
EXPECTED TO CONTINUE UPWARD TREND THIS WEEK. FROM LA CROSSE
NORTHWARD RIVER STAGES COULD REACH FLOOD STAGE OR AT LEAST ACTION/
NO WAKE LEVELS BY LATE WEEK. RIVER FLOOD WARNINGS WILL BE IN PLACE
FOR SELECT POINTS. THE GOOD NEWS IS NO BOUTS OF HEAVY OR EXTENDED
RAIN ARE FORSEEN IN THE NEXT SEVERAL DAYS.

THOSE WITH INTEREST ALONG THE MISSISSIPPI RIVER SHOULD MONITOR
FORECAST LEVEL AND CREST FORECASTS CLOSELY THIS WEEK.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
216 PM CDT MON MAY 28 2012

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...SHEA
LONG TERM....SHEA
AVIATION.....BOYNE
HYDROLOGY....SHEA
Hazardous weather outlook, May 28, 12:04 PM CST, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
104 PM CDT MON MAY 28 2012

IAZ008>011-018-019-029-MNZ079-086>088-094>096-WIZ032-033-041-291200-
ALLAMAKEE-BUFFALO-CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-
HOWARD-LA CROSSE-MITCHELL-MOWER-OLMSTED-TREMPEALEAU-WABASHA-
WINNESHIEK-WINONA-
104 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON EAST OF
THE MISSISSIPPI RIVER. LIGHTNING AND BRIEF HEAVY RAIN WILL BE THE
MAIN HAZARDS WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.
AT THIS TIME IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ030-WIZ017-029-034-042>044-053>055-061-291200-
ADAMS-CLARK-CLAYTON-CRAWFORD-GRANT-JACKSON-JUNEAU-MONROE-RICHLAND-
TAYLOR-VERNON-
104 PM CDT MON MAY 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS MAY DEVELOP QUICKLY THIS AFTERNOON WITH A THREAT FOR
HAIL...DAMAGING WIND...BRIEF HEAVY RAIN AND LIGHTNING. THE HIGHEST
RISK OF STORMS EXTENDS FROM EASTERN IOWA INTO SOUTHWEST AND CENTRAL
WISCONSIN BEFORE 6PM. ONCE STORMS FORM...THEY WILL MOVE QUICKLY OFF
TO THE NORTHEAST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY.
AT THIS TIME IS TOO EARLY TO DISCERN THE SEVERE WEATHER POTENTIAL
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

LOCALIZED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...
ESPECIALLY IN SOUTHWEST OR CENTRAL WISCONSIN. IF ANY HIGH WINDS OR
HAIL IS OBSERVED...PLEASE PASS ALONG REPORTS TO THE NATIONAL WEATHER
SERVICE.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

AJ/SHEA

In the hours before

Special weather statement, May 28, 12:51 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
151 PM CDT MON MAY 28 2012

WIZ029-034-281945-
CLARK-JACKSON-
151 PM CDT MON MAY 28 2012

...STRONG THUNDERSTORMS EXPECTED IN SOUTHEAST CLARK AND EASTERN
JACKSON COUNTIES THROUGH 245 PM CDT...

AT 147 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING
OVER EXTREME NORTHWEST MONROE COUNTY.  THESE THUNDERSTORMS ARE
MOVING NORTHEAST AT 45 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THESE STRONG THUNDERSTORMS.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
PIGEON CREEK CAMPGROUND...SEVENTEEN FLOWAGE...POTTERS FLOWAGE AND
PRAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS
EVENING FOR NORTHEAST IOWA AND WESTERN WISCONSIN.

BOYNE
Special weather statement, May 28, 12:57 PM CST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
157 PM CDT MON MAY 28 2012

WIZ043-281930-
JUNEAU-
157 PM CDT MON MAY 28 2012

...STRONG THUNDERSTORMS EXPECTED IN JUNEAU COUNTY...

AT 152 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THE
SPRAGUE MATHER FLOWAGE...MOVING NORTHEAST AT 45 MPH.  THIS
THUNDERSTORM WILL BE JUST EAST OF BABCOCK BY 215 PM.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY
THIS STRONG THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM THIS
EVENING FOR NORTHEAST IOWA AND WESTERN WISCONSIN.

BOYNE
Special weather statement, May 28, 1:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
221 PM CDT MON MAY 28 2012

WIZ034-042-043-282015-
JACKSON-JUNEAU-MONROE-
221 PM CDT MON MAY 28 2012

AT 220 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR FORT
MCCOY...MOVING NORTHEAST AT 35 MPH.

SMALL HAIL AND HEAVY RAIN MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
I 94 EXIT 143...KIRBY...JELLYSTONE PARK NEAR WARRENS...WARRENS...
VALLEY JUNCTION AND THE REZIN LANDING STRIP.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY
EVENING FOR NORTHEAST IOWA AND WESTERN WISCONSIN.

ZT
Local storm report, May 28, 1:38 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
238 PM CDT MON MAY 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     HAIL             5 WSW WARRENS           44.10N 90.59W
05/28/2012  E0.50 INCH       MONROE             WI   CO-OP OBSERVER

&&

TMS
Special weather statement, May 28, 1:40 PM CST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
240 PM CDT MON MAY 28 2012

WIZ034-042>044-282045-
ADAMS-JACKSON-JUNEAU-MONROE-
240 PM CDT MON MAY 28 2012

AT 238 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WARRENS...MOVING NORTHEAST AT 45 MPH.

AT 235 PM...HAIL UP TO 1/2 INCH HAS BEEN REPORTED NEAR
WARRENS...ALONG WITH HEAVY RAIN WITH THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
BEAR BLUFF TOWNSHIP...MATHER...THE MEADOW VALLEY FLOWAGE...MEADOW
VALLEY AND FINLEY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MONDAY
EVENING FOR NORTHEAST IOWA AND WESTERN WISCONSIN.

ZT
Special weather statement, May 28, 2:41 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
341 PM CDT MON MAY 28 2012

WIZ043-044-282145-
ADAMS-JUNEAU-
341 PM CDT MON MAY 28 2012

...STRONG THUNDERSTORMS APPROACHING SOUTHERN ADAMS AND JUNEAU
COUNTIES...

AT 339 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
SOUTHEAST OF BASS HOLLOW REC AREA...OR NEAR REEDSBURG...MOVING
NORTHEAST AT 45 MPH.

SMALL HAIL UP TO 1/2 INCH AND HEAVY RAIN MAY ACCOMPANY THIS
THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ARROWHEAD RESORT CAMPGROUND...HOLIDAY SHORES
CAMPGROUND...PLAINVILLE...COONS DEEP LAKE CAMPGROUND...AND BROOKS.

ZT

The radar

The La Crosse radar (KARX), 120 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Adams

When
May 28, 3:00 PM CST
Where
Adams County, 4.5 mi WSW of Big Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
43.650, -89.716

Several trees were blown down near the intersection of State Highway 23 and County Road B.

Hail, Adams

When
May 28, 3:00 PM CST
Where
Adams County, 4.49 mi WSW of Big Spg
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
43.650, -89.716

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380001, 384737.